Winter Storm, Seward
- When
- February 6, 4:00 AM CST to 6:00 PM CST
- Where
- Seward forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.872, -97.139 (the zone’s center; the record gives no point)
A mix of rain, freezing rain and sleet changed over to snow during the morning hours on 2/6/05. Snowfall of around 6 inches fell in a relatively narrow band from around Seward to near the NWS office in Valley which is in extreme west central Douglas county.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A mix of rain, freezing rain and sleet changed over to snow during the morning hours on 2/6/05. Snowfall of around 6 inches fell in a relatively narrow band from around Seward to near the NWS office in Valley which is in extreme west central Douglas county. The snow was preceeded by ice accumulations that approached 1/4 inch, although tree damage or power line damage was minimal due to only moderate winds and temperatures that were around freezing during the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 5, 3:00 PM CST, 13 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 300 PM CST SAT FEB 5 2005 .DISCUSSION... FORECAST CHALLENGES CENTER AROUND TIMING OF CHANGE OVER TO SNOW FOR SUNDAY...THEN STRENGTH AND TIMING OF UPPER TROF COMING THRU ON TUESDAY. SHORT TERM...STRONG LOW LEVEL JET ALONG WITH AMPLE SUNSHINE AND GOOD MIXING HAS PUSHED SFC WINDS TO ADVISORY CRITERIA ACROSS MANY AREAS TODAY. STILL THINK AS EVENING NEARS AND WINDS SLIGHTLY BEGIN TO DECOUPLE THAT WE SHOULD GO BELOW ADVISORY CRITERIA AND THEREFORE WILL LIKELY BE ABLE TO LET ADVISORY EXPIRE AT 4PM. BREEZY WINDS SHOULD HELP KEEP OVERNIGHT LOWS QUITE MILD IN THE SOUTHERN COUNTIES AND FWC/MAV GUIDANCE NOT TOO OFF TRACK. OTHERWISE...MOISTURE CONTINUES TO SPREAD NORTHEAST FROM UPPER TROF OVER NORTHWESTERN MEXICO WHILE SFC COLD FRONT IS PUSHING SEWD THRU NWRN SD AND SERN ND. THIS SETS THE STAGE FOR A SIGNIFICANT PCPN EVENT TOMORROW AS STRONG MID LEVEL FRONTOGENESIS SETS UP ACROSS THE FORECAST AREA JUST AS AIR COLUMNS COMPLETELY SATURATE. DRY AIR TO THE NORTH SHOULD HELP TO LIMIT MUCH IF ANY ACCUMULATION ACROSS FAR NORTHEAST NEBRASKA. AS FAR AS PCPN TYPE IS CONCERNED...USING ETA FORECAST SOUNDINGS WOULD GIVE RAIN THROUGHOUT SUNDAY MORNING FOR ENTIRE AREA...THEN A SWITCH OVER TO SNOW FROM NORTH TO SOUTH THROUGH THE AFTERNOON HOURS...CHANGING ALL AREAS TO SNOW BY 00Z MONDAY...EXCEPT FOR OUR FAR SOUTHEAST COUNTIES WHERE A RA/SN MIX COULD LINGER LONGER. GFS FORECAST SOUNDINGS ARE QUITE A BIT (7 HOURS) SLOWER IN BRINGING THE COLD AIR IN AND THEREFORE DELAY THE CHANGE OVR TO SNOW UNTIL LATE SUNDAY NIGHT. ETA SEEMS TO HAVE A BETTER HANDLE ON COLD AIR BEHIND THE FRONT LOOKING AT UPSTREAM DATA ACROSS NORTH DAKOTA...SO ARE LEANING MORE TOWARDS AN ETA SOLUTION. THAT SAID...THINK HIGHEST SNOWFALL AMOUNTS WL BE JUST NW OF THE OMAHA AREA IN A SW TO NE ORIENTED FASHION WHERE WE SEE STRONGEST MID LEVEL FORCING. AFTER PLENTY OF RAIN THROUGHOUT THE MORNING HOURS...LOOKS TO BE MAINLY A NUISANCE SNOW LATER IN THE AFTERNOON AND EVENING WITH 1 TO 2 INCH ACCUMULATIONS EXPECTED AS FORCING TENDS TO WEAKEN SHORTLY AFTER OUR CHANGE OVER. HIGH TEMPERATURES IN THE NORTHERN HALF OF THE FORECAST AREA WL LIKELY BE REACHED BY NOON AND FALLING THEREAFTER. MONDAY CONTINUES TO LOOK LIKE AN IN BETWEEN DAY. FORECAST SOUNDINGS CONTINUE TO INDICATE A POSSIBLE BRIEF PERIOD OF FREEZING DRIZZLE DURING THE AFTERNOON ACROSS THE SOUTH SO WL NEED TO BE MONITORED. OTHERWISE...MOISTURE INCREASES FROM THE WEST AHEAD OF NEXT TROF SLATED TO MOVE INTO THE CENTRAL PLAINS ON TUESDAY. MAJOR DIFFERENCES IN 12Z MODELS REGARDING STRENGTH AND PLACEMENT OF THIS FEATURE LEAD TO VERY LOW FORECAST CONFIDENCE WITH THIS SYSTEM. TAKING A FORECAST BLEND...A GOOD PART OF THE CWA COULD SEE SOME SNOW ACCUMULATION TUESDAY. WL GO WITH CHANCE POPS FOR NOW AND WAIT UNTIL THIS SYSTEM MOVES ON SHORE AND IS BETTER SAMPLED TO MAKE DETAILED FORECASTS OF HOW MUCH AND EXACTLY WHERE. REST OF FORECAST...NO MAJOR SYSTEMS WILL AFFECT THE REGION THROUGH DAY 7. SFC HIGH SETTLES INTO THE PLAINS STATES AND BEGINS TO SHIFT EAST OF THE AREA ON FRIDAY WHEN WEAK UPPER LEVEL RIDGING BUILDS IN. SHOULD SEE A BIT OF A WARM UP INTO THE WEEKEND DUE TO THIS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && GRIFFIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 515 PM CST SAT FEB 5 2005 IAZ043-055-056-069-079-NEZ011-012-015>018-030>034-042>045-050>053- 065>067-078-088-089-061200- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- GAGE-HARRISON IA-JEFFERSON-KNOX-LANCASTER-MADISON-MILLS IA-MONONA IA- PIERCE-PLATTE-POTTAWATTAMIE IA-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 515 PM CST SAT FEB 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND SUNDAY LIGHT RAIN IS EXPECTED TO DEVELOP ACROSS MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA BY LATE TONIGHT...WITH LIGHT TO MODERATE RAIN SUNDAY MORNING. THE RAIN MAY BE MIXED WITH SNOW ACROSS NORTHEAST NEBRASKA SUNDAY MORNING. PRECIPITATION SHOULD MIX WITH AND THEN CHANGE TO SNOW DURING THE AFTERNOON FARTHER SOUTH. THE CHANGE TO SNOW IS EXPECTED BETWEEN NOON AND 3 PM ALONG AND NORTHWEST OF A LINE FROM DAVID CITY TO ONAWA. THE CHANGE TO SNOW WILL ADVANCE FARTHER SOUTH...REACHING FAIRBURY...LINCOLN...OMAHA...BELLEVUE AND OAKLAND IOWA BETWEEN 3 AND 6 PM. SNOW ACCUMULATIONS ON SUNDAY ARE CURRENTLY EXPECTED TO BE FROM 1 TO 3 INCHES. HOWEVER...THE SITUATION IS FAVORABLE FOR LOCALIZED BANDING...WHICH MAY CAUSE AMOUNTS TO BE HEAVIER. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY LIGHT SNOW CHANCES SHOULD DECREASE SUNDAY NIGHT IN NORTHEAST NEBRASKA...BUT CONTINUE ACROSS THE REST OF THE OUTLOOK AREA. ADDITIONAL SNOW AMOUNTS OF AN INCH OR SO ARE POSSIBLE SUNDAY NIGHT. LIGHT SNOW SHOULD GRADUALLY END OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA MONDAY MORNING. THERE IS ANOTHER CHANCE OF SNOW STARTING LATE MONDAY NIGHT AND CONTINUING INTO TUESDAY NIGHT. IT IS A LITTLE EARLY TO GET SPECIFIC WITH AMOUNTS WITH THIS SYSTEM...BUT THERE IS POTENTIAL FOR SEVERAL INCHES OF SNOW. MONITOR NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION STATIONS OR CABLE TV FOR UPDATED OUTLOOKS AND FORECASTS REGARDING THIS WEATHER SITUATION. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. PRECIPITATION REPORTS...ESPECIALLY SNOWFALL...WOULD BE APPRECIATED ON SUNDAY. IAZ080-090-091-NEZ068-090>093-061200- FREMONT IA-JOHNSON-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE- RICHARDSON- 515 PM CST SAT FEB 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND SUNDAY LIGHT RAIN SHOULD DEVELOP OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA OVERNIGHT. LIGHT TO MODERATE RAIN SHOULD CONTINUE SUNDAY... BUT MAY MIX WITH SNOW LATE. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY A MIX OF RAIN AND SNOW SUNDAY EVENING IS EXPECTED TO CHANGE TO ALL SNOW SUNDAY NIGHT AND CONTINUE INTO MONDAY MORNING. CURRENT INDICATIONS SUGGEST THAT SNOW AMOUNTS WOULD MAINLY BE AN INCH OR LESS. THERE IS ANOTHER CHANCE OF SNOW STARTING LATE MONDAY NIGHT AND CONTINUING INTO TUESDAY NIGHT. IT IS A LITTLE EARLY TO GET SPECIFIC WITH AMOUNTS WITH THIS SYSTEM...BUT THERE IS POTENTIAL FOR SEVERAL INCHES OF SNOW. MONITOR NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION STATIONS OR CABLE TV FOR UPDATED OUTLOOKS AND FORECASTS REGARDING THIS WEATHER SITUATION. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY. MILLER
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436750, 5436751.